Virginia, 2003

Damaging Wind in Virginia, July 9, 2003

July 9, 2003 · NWS MRX · 1 event in 1 county or zone

A couple of trees reported down by sheriff's office.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A couple of trees reported down by sheriff's office.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 9, 7:55 AM EST, 5 hours 40 minutes earlier.

Area forecast discussion, Jul 9, 7:55 AM EST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
855 AM EDT WED JUL 9 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.
********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
855 AM EDT WED JUL 9 2003

SHOWERS ALREADY DEVELOPING THIS MORNING ACROSS SOUTHWEST VIRGINIA
AND NORTHEAST TENNESSEE SO WILL HAVE TO TAKE OUT MORNING WORDING IN
FORECAST EXCEPT ACROSS THE EXTREME SOUTH. 06Z RUN OF MESOETA
INDICATING LIFT BEGINNING THIS MORNING ACROSS FORECAST AREA. MSAS
INDICATING INSTABILITY ALREADY -2 TO -4 ACROSS AREA WHERE SHOWERS
HAVE DEVELOPED. SHORTWAVE MOVING THROUGH EASTERN HALF OF KENTUCKY
MAY ENHANCE ACTIVITY THIS AFTERNOON ACROSS THE SW VIRGINIA AND
EXTREME NORTHEAST TN. TEMPERATURES AND WINDS LOOK GOOD.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

TD

********************************************************************
EARLY MORNING FORECAST DISCUSSION
350 AM EDT WED JUL 9 2003

MODELS SHOW UPPER RIDGE WEAKENING SOME TODAY WHICH WILL ALLOW A
SLIGHTLY BETTER CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
TODAY.  FOR THURSDAY...COLD FRONT WILL MOVE INTO THE WESTERN
SECTIONS OF THE TENNESSEE VALLEY.  AIRMASS AHEAD OF FRONT WILL BE
QUITE UNSTABLE WITH CAPES NEAR 2500-3000 J/KG.  ALSO...NOTED THAT
THE TENNESSEE VALLEY WITH BE UNDER THE FAVORED RIGHT READ QUAD OF A
300 MB JET EXITING ACROSS THE GREAT LAKES/OHIO VALLEY.

THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF FROPA THEN RACE EAST
TOWARD THE FORECAST AREA LATE THURSDAY AND THURSDAY NIGHT. HAVE UPPED
CHANCES TO 70-80 PERCENT AREA-WIDE. SOME OF THESE STORMS MAY BECOME
SEVERE DUE TO THE EXPECTED INSTABILITY AHEAD OF FRONT.

FRONT WILL MOVE ACROSS THE FORECAST FRIDAY MORNING WITH DRIER AIR
SPILLING INTO THE REGION FRIDAY AFTERNOON AND NIGHT. WILL CONTINUE
WITH A CHANCE OF MORNING SHOWERS AND STORMS WITH THE FRONT.

FCSTID =   15
CHA   90  72  88  71 /  40  30  80  70
TYS   89  71  86  69 /  40  30  80  70
TRI   85  68  84  67 /  50  40  80  70
OQT   89  71  86  69 /  40  30  80  70

DH
*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
930 PM EDT TUE JUL 8 2003

AREA PWS AROUND 125% OF NORMAL WITH HIGHER VALUES TO THE NORTHWEST.
INSTABILITY REMAINS FAIRLY HIGHER OVERNIGHT. TRIGGERS ARE MISSING
BUT OLD BOUNDARIES MAY BE ENUF TO LIFT A COUPLE OF CELLS OVERNIGHT.
CONVECTIONS JUST W OF SOUTHERN PLATEAU IS UNDERDONE BY MODELS.
LATEST RUC SHIFTS LINGERING ACTIVITY EAST. WILL GO CHC POPS
SOUTHWEST AND KEEP SLGT CHANCE POPS ALL OTHERS. WITH DPS IN THE MID
70S SOUTHERN AREAS WILL RANGE SOME MIN TEMPS UPWARD.

SON
********************************************************************
AFTERNOON FORECAST DISCUSSION
332 PM EDT TUE JUL 8 2003

TONIGHT AND TOMORROW...HIGH PRESSURE AT THE SURFACE AND ALOFT ACROSS
THE SOUTHEAST STATES CONTINUES TO KEEP ORGANIZED CONVECTION TO THE
NORTH THIS AFTERNOON. MOST UNSTABLE CONDITIONS WITH WIDESPREAD
SHOWERS AND THUNDERSTORMS ARE ONGOING ACROSS THE CENTRAL OHIO VALLEY
JUST SOUTH OF A SURFACE BOUNDARY THAT EXTENDS FROM NORTHERN OHIO
WEST INTO A SURFACE LOW IN IOWA. SHORTWAVE TROUGH OVER IOWA IS
EXPECTED TO MOVE EAST INTO THE OHIO VALLEY AND WEAKEN TONIGHT.
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON WILL
CONTINUE INTO THE EARLY EVENING HOURS...MAINLY ACROSS SOUTHWEST
VIRGINIA. THE THUNDERSTORM COMPLEX OVER THE OHIO VALLEY SHOULD
WEAKEN THIS EVENING BUT MAY AFFECT NORTHERN SECTIONS OF THE FORECAST
AREA LATE TONIGHT. WARM MUGGY CONDITIONS WILL CONTINUE TONIGHT AND
WEDNESDAY. PUT LOW RAIN CHANCES IN THIS EVENING WITH HIGHEST NORTH.
STARTED EARLY WEDNESDAY WITH LOW POPS GRADUALLY INCREASING DURING
THE DAY.

WED NIGHT INTO EARLY FRIDAY WILL BE THE BEST CHANCES FOR
RAIN...MAXIMIZING THU NIGHT IN UNSTABLE PRE-FRONTAL AIRMASS.  EXPECT
WIDESPREAD CONVECTION WITH SOME SEVERE WEATHER POSSIBLE.
TEMPERATURES THU WILL BE WARM...BUT WITH CLOUD COVER AND PRECIP WILL
NOT GET OUT OF MID 80S.  SAT AND SUN APPEAR MOSTLY DRY AT THIS
TIME...WITH SOME RAIN CHANCES RETURNING BY TUESDAY OF NEXT WEEK.

CHA   72  87  72  84 /  20  50  40  70
TYS   72  87  71  83 /  20  50  50  70
TRI   69  85  68  82 /  20  50  50  70
OQT   71  85  71  83 /  20  50  50  70

TD/SP
********************************************************************
Hazardous weather outlook, Jul 9, 4:50 AM EST, 8 hours 45 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-101000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
550 AM EDT WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY)...

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING.  A VERY WARM...MOIST AND UNSTABLE AIRMASS WILL REMAIN
ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS TODAY
ALLOWING AFTERNOON THUNDERSTORMS TO DEVELOP...ESPECIALLY ACROSS THE
HIGHER ELEVATIONS.  THE STORMS WILL CONTINUE THROUGH THE EARLY
EVENING HOURS.  ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE WITH THE
MAIN CONCERN BEING DAMAGING DOWNBURST WINDS...HEAVY RAIN...AND HAIL.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

A COLD FRONT WILL MOVE ACROSS THE TENNESSEE VALLEY AND SOUTHERN
APPALACHIANS THURSDAY NIGHT AND FRIDAY MORNING.  IN ADVANCE OF
THE FRONT THE AIRMASS WILL BECOME QUITE UNSTABLE DURING THE
AFTERNOON AND EVENING HOURS THURSDAY ALLOWING THUNDERSTORMS TO
DEVELOP.  SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE LATE
THURSDAY AFTERNOON AND EVENING.  DAMAGING DOWNBURSTS WINDS...LARGE
HAIL...AND HEAVY RAINS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING AND
AGAIN LATE THURSDAY AFTERNOON AND EVENING.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

DH

The radar

The Jackson,KY radar (KJKL), 124 km away, was scanning. The volume nearest the first event began at 18:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Russell

When
July 9, 1:35 PM EST
Where
Russell County, Cleveland
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.950, -82.167

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370190.